Diabetes Insipidus and Syndrome of Inappropriate Anti-Diuretic Hormone
Causes: Neurogenic - hypothalamus or pituitary lesion causes decreased synthesis, transport and release of ADH. Nephrogenic - inadequate response at the kidney tubules to ADH. Results in dilute urine.
Signs and Symptoms: polydipsis, polyuria, hypernatremia, change in mental status, fatigue, weakness, hemodynamic instability.
Diagnosis: DDAVP test. A pt with neurogenic DI will respond by having an increase in urine osmolality concentration.
Treatment: Neurogenic - 100-200 mU/h DDAVP with isotonic crystalloid. Nephrogenic - Chlorpropamide, clofibrate and thiazide diuretics.
INCREASED ADH RELEASE
Cause: small cell lung carcinoma - (50% of these pt's develop SIADH). Medications that stimulate the release of ADH: chlorpropamide (sulfonylurea), clofibrate (fibrate), thiazide diuretics, antineoplastic agents.
Signs and symptoms: Nausea, weakness, lethargy, confusion, depressed mental status, seizures
Lab values: hyponatremia, decreased serum osmolality, normal/increased Na+ excretion, normal/increased urine osmolality
Treatment: Surgery to treat primary malignancy. Free water restriction (500-1000mL/day). Demeclocycline: inhibits ADH at distal tubule. Convaptan: V2R antagonist (vasopressin 2 receptor). Severe hyponatremia (<115mEq): 3% NS or 0.9% NS with furosemide.
Anesthetic considerations: Replacement Na+ slowly to prevent pontine myelinolysis
Help Us Go Positive!
We offset our carbon usage with Ecologi. Click the link below to help us!